High Wind, El Paso
- When
- May 18, 3:00 PM MST to 9:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 62 mph was recorded at Chapin High School in Northeast El Paso.
An unusually deep upper low moved through the Great Basin with a surface low located in extreme Northeast New Mexico. This setup a tight pressure gradient across the region allowing for strong wind gusts to occur.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An unusually deep upper low moved through the Great Basin with a surface low located in extreme Northeast New Mexico. This setup a tight pressure gradient across the region allowing for strong wind gusts to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 18, 1:02 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT WED MAY 18 2011
.SYNOPSIS...
DRY AND WINDY CONDITIONS WILL CONTINUE THROUGH THE NEXT COUPLE OF
DAYS AS AN UPPER LOW SLOWLY MOVES ACROSS THE ROCKIES AND INTO THE
NORTHERN PLAINS. A COLD FRONT WILL MOVE THROUGH TONIGHT AND DROP
HIGH TEMPERATURES ABOUT 5 TO 10 DEGREES THROUGH FRIDAY. AN UPPER
RIDGE WILL BUILD IN ALLOWING A BREAK FROM THE WINDS FOR MUCH OF
THE WEEKEND AND WARMER TEMPERATURES TO RETURN. STRONG WINDS ARE
EXPECTED TO RETURN EARLY NEXT WEEK.
&&
.DISCUSSION...
MODELS IN GOOD AGREEMENT WITH HANDLING OF SLOW MOVING UPPER AIR
PATTERN ACROSS THE COUNTRY FOR THE NEXT SEVERAL DAYS. THE MAIN
CONCERN OVER THE NEXT 24 HOURS IS THE WIND AS UPPER LOW MOVES
ACROSS THE GREAT BASIN AND INTO THE FOUR CORNERS REGION. WINDS
WILL CONTINUE TO INCREASE ACROSS THE CWA LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS. MAV GUIDANCE WIND SPEEDS
HAVE BEEN OVERDONE BY QUITE A BIT LAST WEEK OR TWO AND TONIGHT
DOES NOT LOOK MUCH DIFFERENT...ESPECIALLY AT KELP WHERE IT IS
SHOWING 44KTS AT 03Z. GIVEN THE FACT THAT THERE WILL BE NVA OVER
CWA...COLD FRONT JUST ENTERING INTO THE GILA AROUND 00Z AND SLOWLY
MOVING ACROSS OVERNIGHT LEADS ME TO BELIEVE THE MUCH MORE
REASONABLE MET GUIDANCE NUMBERS. THERE WILL LIKELY BE SOME EAST
SLOPE ENHANCEMENT OF THE WINDS TONIGHT WITH SOME WIND GUSTS
AROUND 60 MPH IN NE ELP AND EASTERN SACS...BUT FOR NOW WILL KEEP
WIND ADVISORY GOING ACROSS THE AREA AND LET EVENING SHIFT SEE WHAT
IS GOING ON TOWARD EXPIRATION TIME OF 03Z. MOISTURE WILL BE
LIMITED...BUT ENOUGH COLD AIR MOVING IN AND THINK SOME ISOLATED
SHOWERS OVER THE GILA ARE POSSIBLE THROUGH TOMORROW MORNING
TOMORROW EXPECT TO SEE TEMPERATURES ABOUT 5 TO 10 DEGREES COOLER
THAN TODAY BEHIND COLD FRONT MOVING THROUGH...BUT WINDS WILL
CONTINUE TO BE ON THE WINDY SIDE WITH A SECONDARY DISTURBANCE
DIVING DOWN BACK SIDE OF UPPER LOW AND KEEPING DEEP SURFACE LOW
OVER THE LEE OF THE ROCKIES...BUT FURTHER NORTH THAN TODAY. THIS
SHOULD KEEP WINDS MORE IN THE 20-30G40MPH RANGE. SIMILAR
CONDITIONS EXPECTED FOR FRIDAY AS WELL...ALTHOUGH WEAKER SURFACE
LOW TO OUR NE WILL LIKELY RESULT IN WINDS ANOTHER 5 MPH SLOWER
THAN THU.
REGION WILL START TO FEEL THE INFLUENCE OF A SHORTWAVE RIDGE
MOVING IN FOR THE WEEKEND WITH WINDS CONTINUING TO DECREASE MORE
INTO THE 10-20MPH RANGE AND HIGH TEMPERATURES REBOUNDING BACK INTO
THE MID 80S TO AROUND 90 FOR THE LOWLANDS THROUGH EARLY NEXT WEEK.
WINDS WILL START TO INCREASE AGAIN MONDAY AND TUESDAY AS ANOTHER
TROUGH DIGS INTO THE WESTERN U.S. AND ANOTHER CUTOFF LOW PASSES TO
OUR NORTH. COULD SEE ANOTHER DAY OR TWO WITH ADVISORY WINDS...BUT
DRY CONDITIONS WILL CONTINUE AND KELP WILL LIKELY SET ITS ALL TIME
STREAK WITH NO PRECIPITATION AND MANY MORE DAYS LOOK TO BE ADDED
TO IT BASED ON LONG RANGE OUTLOOK.
&&
.AVIATION...VALID 19/00Z-20/00Z.
VFR CONDITIONS THROUGH THE PERIOD WITH SCT-BKN HIGH CLOUDS OVER MOST
OF THE AREA. THERE WILL ALSO BE SOME MIDDLE CLOUDS WEST OF THE
DIVIDE...SCT-BKN100-120 MSL...ALONG WITH ISOLATED SHOWERS. WEST TO
SOUTHWEST WINDS 20 TO 30 KNOTS GUSTING TO AROUND 40 KNOTS WILL
DIMINISH TO AROUND 10 KNOTS THIS EVENING...BUT WILL REMAIN STRONG
AND GUSTY OVER EASTERN SLOPES TIL AROUND MIDNIGHT. WINDS WILL BECOME
STRONG AND GUSTY AGAIN THURSDAY AFTERNOON. EXPECT MDT OR GREATER LOW
LEVEL MECHANICAL TURBC THIS EVENING AND AGAIN THURSDAY AFTERNOON.
&&
.FIRE WEATHER...
A STRONG UPPER LEVEL LOW WILL MOVE SLOWLY ACROSS THE GREAT BASIN AND
THE CENTRAL ROCKIES OVER THE NEXT COUPLE OF DAYS. THIS SYSTEM WILL
CAUSE A LEE SIDE TROUGH TO DEVELOP OVER EASTERN COLORADO AND EASTERN
NEW MEXICO...WHICH WILL PRODUCE A TIGHT PRESSURE GRADIENT OVER OUR
AREA. THE COMBINATION OF STRONG WINDS ALOFT ASSOCIATED WITH THE
UPPER LOW AND THE TIGHT SURFACE PRESSURE GRADIENT ACROSS THE DESERT
SOUTHWEST...WILL LEAD TO STRONG WEST TO SOUTHWEST WINDS ACROSS THE
REGION THIS EVENING AND AGAIN THURSDAY. 20-FOOT WINDS WILL EXCEED
CRITICAL VALUES ACROSS THE REGION THIS EVENING AND AGAIN THURSDAY
AFTERNOON. HOWEVER...COOLER AND SLIGHTLY MORE HUMID AIR WILL MOVE
INTO THE AREA TONIGHT AND THURSDAY WITH HUMIDITY INCREASING TO ABOVE
THE 15 PERCENT THRESHOLD OVER MOST OF THE AREA. THERE WILL ALSO BE
ISOLATED SHOWERS WEST OF THE DIVIDE...MAINLY IN THE GILA. A FEW
SPOTS ACROSS EL PASO AND HUDSPETH COUNTIES MAY HAVE MINIMUM HUMIDITY
AT OR BELOW 15 PERCENT FOR A SHORT TIME THURSDAY AFTERNOON...BUT
THIS WILL NOT COVER A LARGE ENOUGH AREA TO MERIT A RED FLAG WARNING.
WARMER AND DRIER OVER THE WEEKEND WITH LIGHTER WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 62 79 60 78 57 / 0 0 0 0 0
SIERRA BLANCA TX 54 79 51 79 51 / 0 0 0 0 0
LAS CRUCES 60 78 51 77 52 / 0 0 0 0 0
ALAMOGORDO 54 73 49 76 51 / 0 10 0 0 0
CLOUDCROFT 41 51 35 52 37 / 0 10 0 0 0
TRUTH OR CONSEQUENCES 54 71 49 77 52 / 10 10 10 0 0
SILVER CITY 44 64 39 69 39 / 20 10 0 0 0
DEMING 52 74 46 77 44 / 0 0 0 0 0
LORDSBURG 51 75 49 77 51 / 10 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ111>113.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ022>025-030>032.
TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
&&
26/21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 635 AM MDT WED MAY 18 2011 NMZ022>025-030>032-TXZ055-056-191200- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 635 AM MDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. VERY WINDY THIS AFTERNOON AND EVENING WITH SOUTHWEST WINDS OF 30 TO 40 MPH. STRONGER GUSTS TO 60 MPH ARE POSSIBLE ALONG EAST SLOPES OF TERRAIN THROUGH LATE TONIGHT. BLOWING DUST ACROSS DESERT AREAS WITH LOCAL VISIBILITIES POSSIBLY DROPPING BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. VERY WINDY THURSDAY WITH BLOWING DUST. WINDY AGAIN ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON TO REPORT PROPERTY DAMAGE AND AREAS OF VERY LOW VISIBILITIES.
1 high wind. Local standard time, as filed.
A peak wind gust of 62 mph was recorded at Chapin High School in Northeast El Paso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310841.